MAUDE Adverse Event Report: ARTHREX, INC. VOLAR DISTAL RAD PLT TI STD LT 3H; PLATE, FIXATION, BONE

ARTHREX, INC. VOLAR DISTAL RAD PLT TI STD LT 3H; PLATE, FIXATION, BONE
Model Number VOLAR DISTAL RAD PLT TI STD LT 3H
Health Effect - Clinical Codes Failure of Implant (1924); No Code Available (3191)
Date of Event 11/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported by the sales rep, that during a distal radius fracture repair, the surgeon implanted an ar-8919vsl-03, volar distal radius plate and 3 screws, as the surgeon was placing the last two locking screws ar-8724v-20, the screws went completely through the volar plate.The surgeon then removed all five screws and plate, causing a 30 minute delay in surgery.Additional anesthesia needed to be administered to the patient for the delay.The surgeon completed the case using a different ar-8724vsl-20, volar plate and five new ar-8724v-20, screws without further delays or complications.Additional information obtained 11/25/2019: the sales rep has reviewed the original event description and has provided an updated description with corrected part numbers: it was reported by the sales rep, that during a distal radius fracture repair, the surgeon implanted an ar-8916vsl-03 (lot 10307271), volar distal radius plate.The surgeon placed all five of the screws into the place but noticed that the two distal screws, ar-8724v-20, had passed all the way through the locking holes onto the patients radius bone.They had attempted to engage the screw with the driver and reverse them through the plate but were unable to get them to pass back through.At this point they needed to remove the entire plate and replace it with another ar-8916vsl-03 and redo the fixation.This process took an additional 30 minutes.The surgeon noted that the fixation was not adversely affected by this process and the anesthesiologist advised the sales rep that the patient had no ill effects from the additional time under anesthesia other than just a longer procedure.The first ar-8916vsl-03 lot 10307271 (qty 1) and the screws implanted with that plate, at-8724v-20 (qty 5) were all removed during the same procedure and replaced with new.
 
Additional Manufacturer Narrative
Complaint confirmed.Even though the returned screws did not fall through the plate, the threads from the b and c holes were found to be stripped.A most likely cause is over-torquing the screws or not following the surgical technique.

Brand Name
VOLAR DISTAL RAD PLT TI STD LT 3H
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key9443999
Report Number1220246-2019-01472
Device Sequence Number2973192
Product Code HRS
UDI-Device Identifier00888867130999
UDI-Public00888867130999
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K150456
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVOLAR DISTAL RAD PLT TI STD LT 3H
Device Catalogue NumberAR-8916VSL-03
Device Lot Number10307271
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/22/2019
Supplement Date Received by Manufacturer11/22/2019
Initial Report FDA Received Date12/10/2019
Supplement Report FDA Received Date02/06/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;